Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 306, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2016, 4:40 PM CDT for Elk County, Greenwood County, Wilson County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 15, 2016, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elk County, KS, Greenwood County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 123 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:43 PM CDT | HAIL 1 | 5 Sw Fredonia, KS | QUARTER SIZE HAIL WITH 40MPH WINDS. |
| Sep 15, 5:53 PM CDT | HAIL 0.5 | Fredonia, KS | HAIL WAS REPORTED TO BE JUST BIGGER THAN PEA SIZE. VERY HEAVY RAIN WAS ALSO OBSERVED WITH THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1140 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WUUS53 KICT 152140
SVRICT
KSC049-073-205-152245-
/O.NEW.KICT.SV.W.0306.160915T2140Z-160915T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
WEST CENTRAL WILSON COUNTY IN SOUTHEASTERN KANSAS...
EASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 545 PM CDT
* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HOWARD...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREDONIA...LONGTON...FALL RIVER...NEW ALBANY...BUXTON...
FALL RIVER STATE PARK AND FALL RIVER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3735 9616 3751 9628 3774 9596 3752 9573
TIME...MOT...LOC 2140Z 236DEG 12KT 3747 9615
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE4 follow-up statements
653
WWUS53 KICT 152200
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT THU SEP 15 2016
KSC049-073-205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
GREENWOOD KS-WILSON KS-ELK KS-
500 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN GREENWOOD...WEST CENTRAL WILSON AND NORTHEASTERN ELK
COUNTIES...
AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
FALL RIVER...OR 10 MILES EAST OF HOWARD...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDONIA...FALL RIVER...NEW ALBANY AND FALL RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3741 9620 3749 9624 3774 9596 3752 9573
TIME...MOT...LOC 2200Z 236DEG 12KT 3751 9608
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE245
WWUS53 KICT 152214
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT THU SEP 15 2016
KSC049-073-205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
GREENWOOD KS-WILSON KS-ELK KS-
514 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN GREENWOOD...WEST CENTRAL WILSON AND NORTHEASTERN ELK
COUNTIES...
AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FALL
RIVER...OR 8 MILES WEST OF FREDONIA...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDONIA...FALL RIVER AND NEW ALBANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3745 9602 3751 9613 3774 9596 3752 9573
TIME...MOT...LOC 2214Z 237DEG 18KT 3756 9598
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE413
WWUS53 KICT 152228
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU SEP 15 2016
KSC073-152238-
/O.CAN.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
GREENWOOD KS-
528 PM CDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENWOOD COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3749 9604 3760 9600 3760 9596 3773 9596
3773 9595 3752 9573 3745 9602
TIME...MOT...LOC 2228Z 232DEG 24KT 3752 9592
$$
KSC049-205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
WILSON KS-ELK KS-
528 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WILSON AND NORTHEASTERN ELK COUNTIES...
AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREDONIA...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDONIA AND NEW ALBANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3749 9604 3760 9600 3760 9596 3773 9596
3773 9595 3752 9573 3745 9602
TIME...MOT...LOC 2228Z 232DEG 24KT 3752 9592
HAIL...1.00IN
WIND...60MPH
$$
MCGUIRE442
WWUS53 KICT 152232
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU SEP 15 2016
KSC049-152242-
/O.CAN.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
ELK KS-
532 PM CDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELK COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3769 9591 3752 9573 3746 9596 3755 9596
TIME...MOT...LOC 2232Z 236DEG 12KT 3753 9590
$$
KSC205-152245-
/O.CON.KICT.SV.W.0306.000000T0000Z-160915T2245Z/
WILSON KS-
532 PM CDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WILSON COUNTY...
AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREDONIA...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREDONIA AND NEW ALBANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 9591 3752 9573 3746 9596 3755 9596
TIME...MOT...LOC 2232Z 236DEG 12KT 3753 9590
HAIL...1.00IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:58 PM CDT, 42 minutes earlier.
Area forecast discussion, Sep 15, 3:58 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 358 PM CDT THU SEP 15 2016 .SYNOPSIS... Issued at 354 PM CDT Thu Sep 15 2016 A trough over the Rockies is trying to nudge the dominant ridge camped out over the eastern CONUS. The first part of the trough is going to move east tonight through the first part of Saturday for the Central Plains. && .SHORT TERM...(This evening through Sunday night) Issued at 354 PM CDT Thu Sep 15 2016 Forecast challenge - Will there be convection or will there not be convection is the main question with the first part of the forecast. The question on the timing of the front and any respective boundaries from any convection that will develop in the unstable environment makes it hard to get a grasp on coverage. The trough is making its way east while a fragment is staying back to the west. A cold front is anticipated to be the source of development of convection as it moves through Kansas later tonight through Friday. Of course there is the game of how far south the front will move into the unstable air mass where the bulk shear vectors are 30-50kts with the higher values along the central Kansas and Nebraska borders. Moisture transport is certainly on the increase overnight to keep the fuel; precipitable water values range from 1-2 inches. Any convection that develops along this frontal boundary will have outflow which could be another source of development especially given the environment at least initially. There is a plethora of uncertainty despite a slight leaning agreement between the models which are essentially showing the impact to stay in far north central and northeast Kansas, but it is hard to say if that is even accurate based on the expectations from the forecast of the previous couple of days. Chances of precipitation were modified in an attempt to follow the current guidance. Fog could be a factor across central Kansas as it has been an impact for the past couple of mornings, but the uncertainty in convection and similar timing leads to minimal confidence at this point. .LONG TERM...(Monday through Thursday) Issued at 354 PM CDT Thu Sep 15 2016 The center of the trailing wave at least at 500mb dawdles over southern California and the Baja as it must have decided the area and water were more pleasing. Another part of the weak wave gets pulled northeast on Sunday into Monday. A ridge builds in to follow for the first part of the week. The next trough is off to the races as it moves across the Rockies with a quick die off as it tracks northeast at 850mb. Higher up the trough scoots onshore in the midweek with a divergent path for the end of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 120 PM CDT Thu Sep 15 2016 A rather difficult aviation forecast with convective chances the main sources of concern this evening and overnight. Could see convection develop or move into South Central KS late this afternoon or early this evening, but confidence in convection in this area is low. Still think its worth a mention in the KICT Taf, after 23z. Think the better chance of convection developing will be along the wrn and NW flanks of the area (west of I-135), as low level moisture transport increases across SW KS into Central KS. Plan on going with VCTS for most of the Central KS Taf locations late this evening, as scattered convection looks possible after 04-05z. Will also go with VCTS for most of the South Central and SE KS tafs overnight as well, as the widespread moisture transport leads to scattered convective chances in this area as well. Could also a chance of IFR cigs and vsbys across Central KS by early Fri morning, as stratus build down occurs just ahead of a southward moving cold front. So will go with a tempo for 1k ft cigs and 1SM and BR for KRSL by around 11z/Fri. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 81 64 81 / 50 50 60 10 Hutchinson 67 80 60 80 / 40 50 40 10 Newton 66 79 61 79 / 50 50 50 10 ElDorado 68 80 64 81 / 50 60 60 20 Winfield-KWLD 69 82 65 82 / 40 60 60 20 Russell 62 78 55 80 / 60 20 10 10 Great Bend 63 79 56 81 / 50 30 20 10 Salina 65 80 60 81 / 60 40 30 10 McPherson 66 79 59 80 / 50 50 40 10 Coffeyville 69 84 65 83 / 40 70 70 30 Chanute 69 81 64 81 / 50 70 60 30 Iola 68 80 64 81 / 60 70 60 30 Parsons-KPPF 69 82 65 82 / 50 70 60 30 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...BDK
Hazardous weather outlook, Sep 15, 5:10 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT THU SEP 15 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 510 AM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG THAT MAY IN A FEW INSTANCES BE AS LOW AS 1/2 MILE WILL AFFECT THE REGION UNTIL MID-MORNING. SCATTERED THUNDERSTORMS REMAIN POSSIBLE TODAY...A FEW OF WHICH MAY PRODUCE SOME SMALL HAIL AND LOCALLY HEAVY RAINS. FOR TONIGHT...THUNDERSTORMS WILL INCREASE...SEVERAL OF WHICH MAY BE QUITE STRONG AND PERHAPS SEVERE. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE IN CENTRAL KANSAS WHERE HAIL AROUND QUARTER SIZED...WINDS AROUND 60 MPH AND VERY HEAVY RAINS ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG AND SEVERE THUNDERSTORMS ARE LIKELY FOR MOST AREAS FRIDAY AND FRIDAY NIGHT. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS CAPABLE OF BOTH HAIL AROUND QUARTER-SIZED AND WINDS AROUND 60 MPH CONTINUE TO BE CENTRAL KANSAS. LOCALLY HEAVY RAINS ARE LIKELY FOR ALL AREAS AND MAY CAUSE FLOODING. ON SATURDAY...ANY CHANCE OF THUNDERSTORMS SHOULD BE CONFINED TO SOUTHERN KANSAS. THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS...A FEW THAT MAY PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH WINDS...REMAIN POSSIBLE FOR ALL AREAS ON SUNDAY AND PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. DETAILS REGARDING MAGNITUDE WILL BE PROVIDED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ ES
In the hours before
Special weather statement, Sep 15, 4:32 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT THU SEP 15 2016
KSZ094-152200-
ELK KS-
432 PM CDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 500 PM CDT
* AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOWARD AND ELK FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3741 9631 3761 9630 3760 9596 3744 9596
3737 9620
TIME...MOT...LOC 2132Z 227DEG 15KT 3749 9616
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:38 PM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Sep 15, 4:32 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| Sep 15, 5:15 PM CDT | Special Weather Statement | ICT | Allen | 30 min |
| Sep 15, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 33 min |
| Sep 15, 5:59 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Sep 15, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 55 min |
| Sep 15, 6:25 PM CDT | Special Weather Statement | ICT | Neosho | 35 min |
| Sep 15, 6:28 PM CDT | Special Weather Statement | ICT | Neosho | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.